Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 11, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 13, 2024, 7:24 PM CDT for Saint Charles County, Saint Louis County, City of Saint Louis, Missouri; Madison County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2024, 7:24 PM CDT (00:24 UTC)
- Expired
- Mar 13, 2024, 8:15 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:49 PM CDT, 35 minutes earlier. Its key messages:
- -There is a 60 to 90 percent chance of showers and thunderstorms mainly along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazards being large hail and damaging winds. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. There is a greater threat of these thunderstorms becoming strong to severe than this evening with hazards of very large hail, damaging winds, and a tornado or two possible.
Area forecast discussion, Mar 13, 6:49 PM CDT, 35 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 649 PM CDT Wed Mar 13 2024 .KEY MESSAGES... -There is a 60 to 90 percent chance of showers and thunderstorms mainly along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazards being large hail and damaging winds. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. There is a greater threat of these thunderstorms becoming strong to severe than this evening with hazards of very large hail, damaging winds, and a tornado or two possible. && .SHORT TERM... (Through Late Thursday Night) Issued at 347 PM CDT Wed Mar 13 2024 Latest RAP analysis is indicating that the main warm front extends from northwestern Missouri into southeastern Iowa as of 18z. In the meantime, an axis of deeper moisture that extends from just south of Kansas City east southeastward towards Rolla then near Ste. Genevieve, MO has begun to interact with a shortwave that is sliding east across the area. This will be the focus for discrete thunderstorm development late this afternoon. The combination of the shortwave, instability (ML CAPEs 1000-2000J/kg) and deep-layer shear of 30 to 40 kt will support a few thunderstorms becoming strong to severe. While the main threats will be large hail and damaging winds, there is also a tornado threat, though it is limited due to the lack of low-level curvature in the latest forecast hodographs. Also, as the storms track to the east and northeast they will be moving into an area of lower instability. The best time for strong to severe storms will be between 5 pm and 11 pm, especially over portions of central/east central/northeast Missouri as well as west central Illinois. After sunset, a southerly LLJ (30-50kts) will develop which will help to lift the storms northward into the northern portions of the forecast area by late this evening. The majority of the latest CAMs indicate that the storms will then congeal into a complex and slide east along the warm front as the LLJ veers to the southwest overnight. Then the complex will eventually sag to the southeast and weakening around sunrise. On Thursday, expect most of the day will be dry before the next round develops during the afternoon hours. If clouds clear out enough and the cold pool from the overnight activity weakens, expect highs in the 70s to around 80 degrees. Otherwise there is the issue of where an outflow from the complex lays out during the day on Thursday, becoming the focus of new development before the cold front moves through Thursday night. With dewpoints in the low to mid 60s in the warm sector ahead of the cold front, expect instability will increase with MU CAPEs of 1500-2500 J/kg by midday. So the instability combined with steep ML lapse rates will result in moderate to strong buoyancy as heating destabilizes the air mass in wake of the early morning clouds and convective activity. Latest forecast soundings show a decent inversion, thus activity will be suppressed initially. Once the capping inversion weakens by mid to late afternoon expect thunderstorm development in the warm sector ahead of the cold front. With deep-layer wind shear of 40 to 50 kt and the aforementioned instability, there will be a more substantial opportunity for strong to severe thunderstorms than this evening. Initially development will be discrete with supercells, then transition to a mixed mode of line segments and embedded supercells through the evening as thunderstorm mergers take place. The main threats will be large hail, possibly greater than golf ball size, damaging winds and a tornado or two. Byrd && .LONG TERM... (Friday through Next Wednesday) Issued at 347 PM CDT Wed Mar 13 2024 (Friday - Saturday Night) Surface high pressure early Friday over the mid-Missouri Valley is forecast to slide south/southeast. Decreasing cloudiness is expected through the day, but low-level cold air advection continues well behind Thursday night's cold front. High temperatures generally in the mid 50s to low 60s are likely, near to slightly above normals for the date. The surface anticyclone is forecast to weaken Friday night, with the axis of the ridge quickly moving south through the bi-state area. West/southwest return flow will begin in its wake, mainly preventing a further temperature drop. Due to this return flow, lows are forecast to be about 5 degrees above normal, generally in the mid to upper 30s across the region. A weak cold front is expected to move through the mid-Mississippi Valley Saturday afternoon/evening, but is not expected to bring much fanfare. This boundary should pass through dry, with very weak low- level convergence along it and the better mid/upper level forcing for ascent residing across the Great Lakes. Temperatures should climb on Saturday out ahead of the front, reaching into the low to mid 60s for most locations. (Sunday - Monday Night) A secondary, and more substantial, cold front is expected late Sunday associated with anomalously mid/upper level troughing swinging through the Upper Midwest/Great Lakes. Very strong low- level cold air advection moves into the CWA by Sunday evening, with 850-hPa temperatures dropping to near -10C by 1200 UTC Monday on the GEFS/EPS. These values are pretty notable for mid March, generally about 8 to 12C below normal. The surface high across the Plains is also pretty notable (1030 hPa, near the 90th percentile of climatology), illustrating this incoming air mass does have some teeth for mid March. A hard freeze (<=28F) is more likely than not across parts of the area both Sunday and Monday nights due to this incoming air mass. For Sunday night, highest probabilities on the LREF (50-70%) are in parts of northeast Missouri and west-central Illinois. There is less certainty on Monday night due to a variety of factors, including but not limited to: 1) potential for increasing mid/upper level clouds and 2) timing of the surface ridge axis across the area. If it stays clear and the surface high is in a favorable position, a hard freeze likely would happen over most of the area. However, due to some of these uncertainties mentioned above, probabilities for a hard freeze Monday night are in the 30- 40% on the LREF at this time. This is a good reminder that it is still mid March and hard freezes are pretty common this time of year. Climatologically speaking, the last hard freeze typically occurs between about March 20th and the first week of April. For more detailed spring frost/freeze information for your location, please visit our new web page at weather.gov/lsx/frostfreezepage . High temperatures cool off on Sunday, but the coldest day should be Monday areawide. Highs are only expected to climb into the 40s, or about 10 degrees below normal. (Tuesday - Next Wednesday) This cool down late this weekend/early next week looks short lived however. Return flow around the departing surface high is likely to begin by Tuesday, with rising mid/upper level heights as well. Temperatures will moderate heading into the middle of next week, with at least slightly above normal values by Tuesday. Gosselin && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 647 PM CDT Wed Mar 13 2024 Isolated storms have developed along the I-70 corridor early this evening. Still expecting the storms will continue to develop and lift northward this evening. Best time for storms at TAF sites along I-70 will be between 00z and 03z Thursday. As for KUIN, the storms will move in after 02z Thursday and persist through 15z Thursday. As activity diminishes towards sunrise on Thursday, the storms will sink back to the south, so have predominate showers and storms at KCOU and KJEF between 09z and 17z Thursday. Otherwise, as cold front begins to slide through will see another round of showers and storms after 21z Thursday. Could see ceilings and visibilities drop to MVFR briefly at all sites with the heaviest storms. As for winds, they will remain southeast to south before picking up and veering to the southwest as the cold front approaches Thursday afternoon. The front will move through KUIN by 22z Thursday with winds veering to the north. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 13, 7:21 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 721 PM CDT Wed Mar 13 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-150030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 721 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening and overnight. Some of these thunderstorms may be strong to severe with large hail, damaging winds, and isolated tornadoes all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely Thursday and Thursday night across much of the area. Some of these thunderstorms could be strong to severe Thursday afternoon and evening with large hail, damaging winds, and isolated tornadoes all possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any forms of severe weather to the National Weather Service. Byrd
In the hours before
Local storm report, Mar 13, 5:51 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
551 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Hail Renault 38.15N 90.13W
03/13/2024 E1.75 inch Monroe IL Emergency Mngr
&&
PWLocal storm report, Mar 13, 5:52 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
552 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 1 W Ruma 38.13N 90.01W
03/13/2024 E1.00 inch Randolph IL Trained Spotter
Hail was mostly the size of pennies and
dimes, but observer did see quarter size
hail mixed in.
&&
MCFLocal storm report, Mar 13, 6:24 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service St Louis MO
624 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail New Hanover 38.38N 90.23W
03/13/2024 E0.75 inch Monroe IL Public
Half inch to 3/4-inch hail.
&&
MCFLocal storm report, Mar 13, 6:29 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
629 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Tstm Wnd Dmg 1 S Red Bud 38.20N 90.00W
03/13/2024 Randolph IL Emergency Mngr
Power lines down.
&&
PWLocal storm report, Mar 13, 7:04 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
704 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Ruma 38.13N 90.00W
03/13/2024 E1.75 inch Randolph IL Public
&&
PWLocal storm report, Mar 13, 7:05 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
705 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Hail 2 ESE Columbia 38.45N 90.19W
03/13/2024 E1.00 inch Monroe IL Trained Spotter
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:32 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole | 21 min |
| Mar 13, 7:53 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 52 min |
| Mar 13, 9:19 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 41 min |
| Mar 14, 2:22 AM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Monroe, Shelby | 38 min |
| Mar 14, 2:40 AM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 50 min |
| Mar 14, 7:25 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 50 min |
| Mar 14, 7:28 AM CDT | Tornado Warning | LSX | Saint Charles | 22 min |
| Mar 14, 7:33 AM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 27 min |
| Mar 14, 7:42 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 31 min |
| Mar 14, 7:47 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 43 min |
| Mar 14, 8:26 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 31 min |
| Mar 14, 2:22 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 38 min |
| Mar 14, 2:53 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Monroe | 67 min |
| Mar 14, 2:58 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Montgomery, Osage, Warren | 47 min |
| Mar 14, 3:20 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Washington | 40 min |
| Mar 14, 3:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike, Ralls | 46 min |
| Mar 14, 3:34 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Moniteau | 56 min |
| Mar 14, 3:39 PM CDT | Tornado Warning | LSX | Saint Charles, Warren | 51 min |
| Mar 14, 3:47 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Montgomery | 43 min |
| Mar 14, 3:51 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 39 min |
| Mar 14, 3:53 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 38 min |
| Mar 14, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 63 min |
| Mar 14, 4:01 PM CDT | Tornado Warning | LSX | Jefferson | 27 min |
| Mar 14, 4:07 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 53 min |
| Mar 14, 4:08 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 37 min |
| Mar 14, 4:11 PM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Mar 14, 4:18 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Warren | 34 min |
| Mar 14, 4:21 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 54 min |
| Mar 14, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | City of Saint Louis | 65 min |
| Mar 14, 4:32 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 25 min |
| Mar 14, 4:38 PM CDT | Tornado Warning | LSX | Jefferson | 25 min |
| Mar 14, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Saint Charles, Warren | 47 min |
| Mar 14, 5:17 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 43 min |
| Mar 14, 5:27 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds, Washington | 78 min |
| Mar 14, 5:40 PM CDT | Severe Thunderstorm Warning | LSX | City of Saint Louis | 50 min |
| Mar 14, 5:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 32 min |
| Mar 14, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 44 min |
| Mar 14, 5:54 PM CDT | Tornado Warning | LSX | Franklin, Warren | 36 min |
| Mar 14, 5:55 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 50 min |
| Mar 14, 6:00 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 30 min |
| Mar 14, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 21 min |
| Mar 14, 6:09 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 51 min |
| Mar 14, 6:18 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Madison, Sainte Genevieve, Saint Francois | 57 min |
| Mar 14, 6:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 27 min |
| Mar 13, 8:13 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 47 min |
| Mar 14, 7:32 AM CDT | Tornado Warning | LSX | Jersey | 20 min |
| Mar 14, 7:48 AM CDT | Tornado Warning | LSX | Jersey, Macoupin | 29 min |
| Mar 14, 7:59 AM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 30 min |
| Mar 14, 8:10 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Macoupin, Madison, Montgomery | 50 min |
| Mar 14, 8:15 AM CDT | Tornado Warning | LSX | Montgomery | 11 min |
| Mar 14, 8:19 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison, Saint Clair | 41 min |
| Mar 14, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 14 min |
| Mar 14, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 44 min |
| Mar 14, 4:21 PM CDT | Tornado Warning | LSX | Monroe | 39 min |
| Mar 14, 4:46 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 59 min |
| Mar 14, 4:47 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 27 min |
| Mar 14, 4:50 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 40 min |
| Mar 14, 4:58 PM CDT | Tornado Warning | LSX | Monroe, Randolph, Saint Clair | 46 min |
| Mar 14, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 53 min |
| Mar 14, 5:10 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 65 min |
| Mar 14, 5:25 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 50 min |
| Mar 14, 5:28 PM CDT | Tornado Warning | LSX | Saint Clair, Washington | 47 min |
| Mar 14, 5:36 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| Mar 14, 5:38 PM CDT | Areal Flood Advisory | LSX | Bond, Madison | 25 min |
| Mar 14, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 41 min |
| Mar 14, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette | 51 min |
| Mar 14, 6:03 PM CDT | Flash Flood Warning | LSX | Bond, Madison | 3 hr |
| Mar 14, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 18 min |
| Mar 14, 6:16 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 27 min |
| Mar 14, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Monroe, Saint Clair, Washington | 64 min |
| Mar 14, 6:37 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| Mar 14, 6:47 PM CDT | Tornado Warning | LSX | Fayette, Marion | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.